Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 75, NWS Paducah, KY

May 13, 2014Graves County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 13, 2014, 4:14 PM CDT for Graves County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2014, 4:14 PM CDT (21:14 UTC)
Expired
May 13, 2014, 4:45 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graves County, KY

The radar

The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 13, 2:52 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT Tue May 13 2014

.SHORT TERM...(Tonight through Thursday night)
Issued at 252 PM CDT TUE MAY 13 2014

Models way overdid precipitation across the region today, which
initially does not instill a lot of confidence in the near term
forecast. However, by late tonight we will have a much better
defined surface feature and upper level support with the trof
moving in from the west. The evening hours will likely be pretty
quiet, but models are in good agreement showing a surge of
precipitation spreading north then east late tonight, through the
day Wednesday and continuing into Wednesday evening across the PAH
forecast area. Continued with pops increasing to likely in our
south to chance in our north by late tonight, then likely to
categorical pops through the day Wednesday into Wednesday evening.
Thunderstorm chances should be confined to our eastern counties
based on the forecast track of the low, though if it goes any
farther east, it will be minimal. Some periods of heavy rainfall
could lead to a few minor flooding issues, but overall believe
this will be isolated, and probably confined to southeast Missouri
where the most rain has fallen.

Shower chances will decrease from west to east late Wednesday
night as the low moves well off to our northeast.  With the upper
level trof remaining over the region, we continued with chance
pops for showers for Thursday into Thursday night. Looking at LIs
and CAPE values, seems more than reasonable to also include
thunder chances on Thursday.

Cooler conditions are still on tap behind the front tonight and
especially for Wednesday onward. Temperatures will drop tonight to
near seasonal readings in the 50s, then only climb into the upper
50s and 60s on Wednesday. Temperatures will remain below seasonal
through the near term, with our coolest conditions Thursday night
when lows will drop into the lower to middle 40s.

.LONG TERM...(Friday through Tuesday)
Issued at 252 PM CDT TUE MAY 13 2014

Medium range deterministic models continue to display fairly good
agreement in the overall mid/upper level synoptic pattern today.
However, there remains uncertainty in the day to day details, esp
when it comes down to on and off precip chcs Thu-Sat. Large
amplitude H50 trof from Great Lakes south to the gulf coast, will
slowly  move east, with the ridge over the west pushing toward the
area late in the weekend and into Monday of next week.

This will lead to an unseasonably cool and somewhat unsettled period
from Thu right into the weekend. Secondary disturbances will rotate
around the west side of the mid lvl trof once it becomes
established. This will likely lead to on and off chcs for showers,
but models differ in the timing and strength of these waves, so will
not goo too high in any one time frame at this time. It now appears
the strongest of these secondary waves may come into the picture
Friday night or Saturday and affect mainly southern portions of the
forecast area. Very low height fields and extensive daytime
cloudiness expected will likely lead to highs only in the lower/mid
60s Thu-Sat. Lows will be in the chilly 40s. High pressure aloft
will finally begin to build in toward the end of the extended
(Sun/Mon), leading to a decent fairly rapid warm up, and less chc of
rain showers.

&&

.AVIATION...
Issued at 1231 PM CDT TUE MAY 13 2014

MVFR cigs along and behind a cold front this afternoon will lower
to IFR in cigs and vsby later tonight as a swath of rain and
embedded thunderstorms lifts ne into the mid MS River Valley.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, May 13, 3:21 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT TUE MAY 13 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 PM CDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD
FRONT SLOWLY PASSES THROUGH. GIVEN THE SLOW MOVEMENT OF THE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE. SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. OVER MUCH OF
THE REGION...LOCALLY HEAVY RAIN WILL BE THE MAIN IMPACT.

ACROSS PORTIONS OF WESTERN KENTUCKY AND SOUTHWEST INDIANA...THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AS A
WAVE OF LOW PRESSURE APPROACHES FROM TENNESSEE. THE SEVERE RISK IS
HIGHLY CONDITIONAL ON THE TRACK OF THE SURFACE LOW. HOWEVER...IF
SEVERE STORMS DO MATERIALIZE...THE PRIMARY CONCERN WILL BE DAMAGING
WINDS AND MARGINALLY SEVERE HAIL. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...ESPECIALLY DURING
THE AFTERNOON HOURS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO MONITOR LATER FORECASTS IN CASE THEIR ACTIVATION
IS NEEDED WEDNESDAY AFTERNOON. REPORTS OF HEAVY RAINFALL OR
LOCALIZED FLOODING OVER THE NEXT FEW DAYS ARE ALSO APPRECIATED.

In the hours before

Special weather statement, May 13, 11:33 AM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT TUE MAY 13 2014

INZ081-082-087-131715-
GIBSON IN-PIKE IN-WARRICK IN-
1133 AM CDT TUE MAY 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WARRICK...
EASTERN GIBSON AND PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 1215 PM
CDT...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINSLOW...OR 6 MILES SOUTH OF
PETERSBURG...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN PIKE COUNTY THROUGH 1215 PM CDT

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PETERSBURG.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:18 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.